MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD 42MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122542
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Loss of Range of Motion (2032); Ambulation or Postural Difficulties (2544); Metal Related Pathology (4530); Bursitis (4832); High metal ion levels (4847)
Date of Event 01/14/2020
Type of Reportable Event Serious Injury
Event or Problem Description
Us legal mdl.Bilateral patient.It was reported that, after a bhr resurfacing construct had been implanted on the plaintiff's right hip on (b)(6) 2007, the plaintiff experienced pain, elevated metal levels, metallosis, difficulty walking, lack of mobility, gait issues and back pain.A revision surgery was performed on (b)(6) 2020 to treat this adverse event.The plaintiff's outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that revision surgery of the right bhr hip implant was performed.As of today, the implanted devices all of which were used in the treatment, and additional information have been requested for this complaint but have not become available.Without definitive lot numbers, a complete complaint history review cannot be performed for the devices involved.As no device batch numbers were provided for investigation, a manufacturing record review and device labelling / ifu review could not be performed.All of the devices would have met manufacturing specifications.If more information is received, this investigation will be reopened.A risk management review was performed.No additional risks were identified as result of the reported event and no further actions are required at this time.Based on the reported symptoms it cannot be concluded that the events/clinical reactions (pain, elevated metal levels, metallosis, difficulty walking) were associated with a mal-performance of the implant.The patient impact cannot be determined at this time.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint.The investigation remains inconclusive and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
It was reported that a right hip revision surgery was performed due to pain, elevated metal levels, metallosis, difficulty walking, lack of mobility, gait issues and back pain.As of today, the implanted hemi head and sleeve, which were used in treatment have not been returned for evaluation.The cup used in treatment, remains implanted and therefore cannot be tested.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the head.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.Although metallosis was reported, the revision operative report did not note any findings of metallosis.The clinical root cause of the reported pain, elevated metal ion levels, difficulty walking, lack of mobility and gait issues cannot be concluded.However, the patient¿s history of trochanteric bursitis, rheumatoid arthritis, and morbid obesity cannot be ruled out as contributing factors to the reported clinical symptoms and subsequent revision.It cannot be concluded that the reported events are associated with a malperformance of the implant or implant failure.The impact to the patient beyond the revision cannot be determined.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Event or Problem Description
It was reported that, after a bhr tha construct had been implanted on the plaintiff's right hip on (b)(6) 2007, the plaintiff experienced pain, elevated metal levels, metallosis, difficulty walking, lack of mobility, gait issues and back pain.A revision surgery was performed on (b)(6) 2020 to treat this adverse event.During the revision, the cup and stem were well fixed and were left in place.The modular head was explanted and replaced with a biomet dual mobility system.The plaintiff's outcome is unknown.
 
Additional Manufacturer Narrative
H10.Additional information in a2, a3, a4, b6, b7, d1, d2, d4, d10, and g4.H11.Corrected information in b5 and h6 (health effect - clinical code, and health effect - impact code).

Brand Name
HEMI HEAD 42MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key12411038
Report Number3005975929-2021-00395
Device Sequence Number3661875
Product Code KWL
UDI-Device Identifier00885556070710
UDI-Public885556070710
Combination Product (Y/N)N
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2007
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/14/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74122542
Device Lot Number10536
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 08/16/2021
Supplement Date Received by Manufacturer09/30/2021
08/23/2023
09/11/2023
Initial Report FDA Received Date09/01/2021
Supplement Report FDA Received Date09/30/2021
09/01/2023
09/14/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71309017 / LOT# 04JM01300A.; 74222200 / LOT# 10063.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention; Other;
Patient Age65 YR
Patient SexMale
Patient Weight153 KG